Alert archive / Tennessee / Flash Flood Warnings in 2011
Flash Flood Warning 23, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Sep 5, 2011, 12:45 PM EDT for 5 counties in Tennessee. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2011, 12:45 PM EDT (16:45 UTC)
- Expired
- Sep 5, 2011, 5:48 PM EDT
- In force
- 5 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Claiborne County, TN, Grainger County, TN, Hancock County, TN, Knox County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 457 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
466
WGUS54 KMRX 051645
FFWMRX
TNC025-057-067-093-173-052245-
/O.NEW.KMRX.FF.W.0023.110905T1645Z-110905T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1245 PM EDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CLAIBORNE COUNTY IN EAST TENNESSEE...
GRAINGER COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF RUTLEDGE...
HANCOCK COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF SNEEDVILLE...
KNOX COUNTY IN EAST TENNESSEE...
UNION COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF MAYNARDVILLE...
* UNTIL 645 PM EDT
* AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM HEAVY RAIN. RAINFALL AMOUNTS IN THE WARNED
AREA ARE ESTIMATED BETWEEN 1 AND 3 INCEHS...AND ADDITIONAL HEAVY
RAINFALL WILL PRODUCE AN ADDITIONAL 2 TO 4 INCHES THROUGH THE
AFTERNOON. THIS AMOUNT OF RAIN WILL CAUSE FLOODING ON CREEKS AND
STREAMS. ROADS ACROSS THE AREA WILL BE FLOODED.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TAZEWELL...RUTLEDGE...MAYNARDVILLE...SNEEDVILLE...AND
HARROGATE-SHAWANEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.
&&
LAT...LON 3659 8306 3614 8361 3614 8364 3611 8365
3612 8368 3610 8367 3609 8371 3607 8370
3604 8374 3619 8395 3626 8401 3637 8395
3640 8395 3640 8390 3652 8397 3660 8395
$$
DGS2 follow-up statements
291
WGUS74 KMRX 051901
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT MON SEP 5 2011
TNC025-057-067-093-173-052245-
/O.CON.KMRX.FF.W.0023.000000T0000Z-110905T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-KNOX TN-
301 PM EDT MON SEP 5 2011
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR
KNOX...HANCOCK...GRAINGER...CLAIBORNE AND UNION COUNTIES...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING.
RADAR ESTIMATES THAT 1 TO 3 INCHES OF RAIN HAS FALLEN ACROSS THE
WARNED AREA TODAY...AND ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS
EXPECTED THROUGH THE AFTERNOON. THIS AMOUNT OF RAIN WILL CAUSE
FLOODING OF CREEKS AND STREAMS...AND LOW LYING AREAS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RUTLEDGE...TAZEWELL...HARROGATE-SHAWANEE AND SNEEDVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. OTHER LOW LYING PLACES THAT NORMALLY
FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3659 8306 3614 8361 3614 8364 3611 8365
3612 8368 3610 8367 3609 8371 3607 8370
3604 8374 3619 8395 3626 8401 3637 8395
3640 8395 3640 8390 3652 8397 3660 8395
$$
DGS685
WGUS74 KMRX 052148
FFSMRX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT MON SEP 5 2011
TNC025-057-067-093-173-052151-
/O.CAN.KMRX.FF.W.0023.000000T0000Z-110905T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION TN-CLAIBORNE TN-GRAINGER TN-HANCOCK TN-KNOX TN-
548 PM EDT MON SEP 5 2011
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR KNOX...HANCOCK...
GRAINGER...CLAIBORNE AND UNION COUNTIES...
AT 545 PM...DOPPLER RADAR REVEALED A LARGE AREA OF LIGHT TO MODERATE
RAIN OVER THE ENTIRE TENNESSEE RIVER VALLEY...WHICH WILL LIKELY
CONTINUE FOR MOST OF THE EVENING TONIGHT. THE HEAVY RAINFALL THAT
PROMPTED THE FLASH FLOOD WARNING HAS DIMINISHED IN INTENSITY...WITH
THE FLOODING THREAT TRANSITIONING TO MORE OF A GRADUAL RISE ON AREA
STREAMS AND RIVERS. THUS...WHILE THE FLASH FLOOD WARNING HAS BEEN
CANCELED...A FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM EDT FOR
FLOODING OF LOW LYING AND FLOOD PRONE AREAS.
RESIDENTS OF CENTRAL EAST TENNESSEE AND THE NORTHERN CUMBERLAND
PLATEAU ARE URGED TO EXERCISE EXTREME CAUTION TONIGHT IF VENTURING
OUT ON THE ROADWAYS.
&&
LAT...LON 3659 8306 3614 8361 3614 8364 3611 8365
3612 8368 3610 8367 3609 8371 3607 8370
3604 8374 3619 8395 3626 8401 3637 8395
3640 8395 3640 8390 3652 8397 3660 8395
$$
DMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 10:00 AM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 5, 10:00 AM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1000 AM EDT MON SEP 5 2011
.DISCUSSION...SIGNIFICANT PROLONGED RAIN EVENT CURRENTLY TAKING
PLACE AS TROPICAL MOISTURE FROM TD LEE INTERACTS WITH A NEARLY
STATIONARY SURFACE BOUNDARY OVER THE SOUTHERN APPALACHIANS. CURRENT
FORECAST APPEARS APPROPRIATE FOR EXPECTED SCENARIO. TEMPS NOT
ANTICIPATED TO VARY MUCH FROM CURRENT READINGS BASED ON EXPECTED
PERSISTENT CLOUD COVER AND RAINFALL THROUGH THE PERIOD. WILL
CONTINUE FLOOD WATCH AS SCENARIO UNFOLDS. NO CHANGES WARRANTED AT
THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 75 65 73 60 74 / 100 100 70 40 40
KNOXVILLE MCGHEE TYSON AIRPORT, TN 75 63 70 60 72 / 100 100 70 50 40
OAK RIDGE, TN 73 62 70 60 72 / 100 100 70 40 40
TRI CITIES AIRPORT, TN 73 62 68 57 69 / 100 100 80 50 50
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING
ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...
WASHINGTON TN...WEST POLK.
VA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
LCMHazardous weather outlook, Sep 5, 3:39 AM EDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 339 AM EDT MON SEP 5 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 339 AM EDT MON SEP 5 2011 /239 AM CDT MON SEP 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...FLASH FLOOD WATCH IS IN EFFECT FOR EAST TENNESSEE...SOUTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA FROM MONDAY MORNING UNTIL TUESDAY EVENING... REMNANTS OF A TROPICAL STORM LEE CURRENTLY OVER MISSISSIPPI WILL MOVE NORTHEAST TOWARD THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THROUGH TUESDAY AND COLLIDE WITH A FRONTAL BOUNDARY OVER THE AREA. RAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED WITH HEAVY RAINFALL POSSIBLE. TOTAL RAINFALL AMOUNTS BETWEEN 5 AND 7 INCHES ARE EXPECTED BY TUESDAY MORNING ACROSS SOUTHEAST TENNESSEE...SOUTHWEST NORTH CAROLINA...FAR EASTERN TENNESSEE MOUNTAINS. RAINFALL BETWEEN 2 AND 4 INCHES ARE EXPECTED ACROSS THE NORTHERN CUMBERLAND PLATEAU...NORTHERN TENNESSEE VALLEY...AND SOUTHWEST VIRGINIA. LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. THE HEAVY RAINFALL MAY PRODUCE EXTENSIVE FLASH FLOODING OF AREA STREAMS...LOW LYING AREAS...STREET FLOODING...AND MUD SLIDES. THERE IS ALSO POTENTIAL FOR THE DEVELOPMENT OF SIGNIFICANT RIVER FLOODING. RIVER STAGES AT FORECAST POINTS ACROSS THE AREA WILL RISE AND MAY EXCEED THEIR FLOOD STAGES... WITH A FEW POINTS POSSIBLY EXCEEDING MODERATE OR MAJOR FLOOD STAGE...DURING THE MONDAY AND TUESDAY TIME FRAME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ...FLASH FLOOD WATCH IS IN EFFECT FOR EAST TENNESSEE...SOUTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA FROM MONDAY MORNING UNTIL TUESDAY EVENING... TOTAL RAINFALL AMOUNTS BETWEEN 6 AND 8 INCHES ARE EXPECTED BY TUESDAY EVENING ACROSS SOUTHEAST TENNESSEE...SOUTHWEST NORTH CAROLINA...FAR EASTERN TENNESSEE MOUNTAINS. RAINFALL BETWEEN 3 AND 5 INCHES ARE EXPECTED ACROSS THE NORTHERN CUMBERLAND PLATEAU...NORTHERN TENNESSEE VALLEY...AND SOUTHWEST VIRGINIA. LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE. THE HEAVY RAINFALL MAY PRODUCE EXTENSIVE FLASH FLOODING OF AREA STREAMS...LOW LYING AREAS...STREET FLOODING...AND MUD SLIDES. THERE IS ALSO POTENTIAL FOR THE DEVELOPMENT OF SIGNIFICANT RIVER FLOODING. RIVER STAGES AT FORECAST POINTS ACROSS THE AREA WILL RISE AND MAY EXCEED THEIR FLOOD STAGES... WITH A FEW POINTS POSSIBLY EXCEEDING MODERATE OR MAJOR FLOOD STAGE...DURING THE MONDAY AND TUESDAY TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TUESDAY DUE TO THE POTENTIAL OF FLASH FLOODING/FLOODING.
In the hours before
Local storm report, Sep 5, 11:53 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1153 AM EDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM FLASH FLOOD CHATTANOOGA 35.07N 85.26W
09/05/2011 HAMILTON TN LAW ENFORCEMENT
DIPATCH REPORTED NUMEROUS ROADS CLOSED DUE TO HIGH WATER
AND STUCK VEHICLES IN THE CHATTANOOGA AREA. THESE ROADS
INCLUDE GUNBARREL ROAD, SHALLOWFORD DRIVE, CHICKAMAUGA
ROAD, VALLEY BROOK ROAD, NORTH MOORE ROAD, AND ARROW
ROAD. WAIST-DEEP WATER WAS REPORTED ON PEEPLES STREET.
&&
KGUILLETLocal storm report, Sep 5, 12:04 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1204 PM EDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM FLASH FLOOD CLEVELAND 35.18N 84.87W
09/05/2011 BRADLEY TN LAW ENFORCEMENT
DISPATCH REPORTED MULTIPLE ROADS CLOSED DUE TO HIGH WATER
AND STALLED VEHICLES IN THE CLEVELAND AREA. THESE ROADS
INCLUDE GEORGETOWN ROAD, MOUSE CREEK ROAD, AND VICTORY
STREET. WATER WAS REPORTED REACHING UP TO THE HEADLIGHTS
ON PARKED CARS.
&&
KGUILLETLocal storm report, Sep 5, 12:10 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1210 PM EDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM FLASH FLOOD RICEVILLE 35.38N 84.70W
09/05/2011 MCMINN TN LAW ENFORCEMENT
DISPATCH REPORTED COUNTY ROAD 726 NEARLY UNPASSABLE DUE
TO WATER COVERING THE ROADWAY.
&&
KGUILLETThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:34 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more | 6 hr |
| Sep 5, 11:01 AM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Grainger, Jefferson, Knox, Loudon and 6 more | 6 hr |
| Sep 5, 11:45 AM EDT | Flash Flood Warning | MRX | Bradley, Hamilton, McMinn, Meigs | 6 hr |
| Sep 5, 11:54 AM EDT | Flash Flood Warning | MRX | Anderson, Blount, Knox, Loudon, Monroe, Roane | 6 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Sevier | 37 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Cocke | 19 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Hamilton | 63 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Cocke, Jefferson | 19 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Cocke, Greene, Hamblen, Unicoi, Washington | 31 hr |
| Sep 5, 12:32 PM EDT | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 23 hr |
| Sep 5, 5:20 PM EDT | Areal Flood Warning | MRX | Bledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 4 more | 12 hr |
| Sep 5, 5:37 PM EDT | Areal Flood Warning | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Jefferson and 7 more | 12 hr |
Nearby
Flash Flood Warnings in Tennessee, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.